News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Coming off medication


 themonarch - Thu Dec 25, 2008 1:29 am

I'm currently in a relationship with a girl who has borderline disorder. She started Prozac in march and since then she's been a whole new person. During a session, her doctor mentioned coming off the medication. Here are some questions I have:

- Is there a time frame for when to come off the medication? (i.e. come off medication one year after starting)

- What changes in the brain from the effects of the medication that makes it possible to come off of the medication?

- She currently isn't in therapy but is seeing a psychiatrist. Would therapy help her coming off? I've tried to keep her in therapy but money has been tight so we've only been able to cover the psychiatrist.

Thanks for any help.
 Faye Lang, RN, MSW - Mon Feb 09, 2009 3:52 pm

Hello themonarch,

Your issue may already be resolved, since this is a late response. However, I'll address it anyway, to be sure you have some information.

The diagnosis of "borderline" can mean several things. The most intense is Borderline Personality Disorder. Less intense and more responsive to medication is to have borderline personality features. It sounds like your friend would be in the latter group, since she has had a positive response to medication and may be weaned off it. It would be best to have her discuss it with her psychiatrist, since he might be trying to reduce her dosage to the lowest range possible while still providing the assistance she needs. The changes in the brain are related to altering the amount of neurohormones; not all medication effect all diagnoses. That is, some medications alter some neurohormones, and other medications alter other neurohormones. Because of that, we are not able to identify what changes might be taking place in your friend's brain. However, her psychiatrist is able to do so, and I urge her to discuss it with him. Behavioral therapy might be helpful to your friend. She could pursue treatment at a community mental health center, which would have a sliding scale payment system, in which a patient pays what they are able to pay. Some pay little or nothing, dependent on their income. Her psychiatrist could refer her, or she could pursue it on her own. However, it's important that she keep her psychiatrist informed so that her treatment is coordinated.

We wish her good luck in resolving her issues.
Faye, RN, MSW

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here